Patient Comments: Cortisone Injection - Side effects

What side effects (if any) did you experience with your cortisone injection?

Comment from: 65-74 Female (Patient) Published: November 01

I had a cortisone shot today in my left knee after 5 months of hurting. Previously, 7 years ago I had one in my right knee. These were for osteoarthritis. I noticed only a small prick. 12 hours later I got a terrible headache, heartburn and insomnia. I felt very hot in bed and sore at the injection spot. I have to say I have some relief from the pain and am certainly hoping the other symptoms go away by tomorrow.

Was this comment helpful?Yes
Comment from: Jenje, 35-44 Female (Patient) Published: October 31

I had 6 injections into the facet joints of my back T12-L2. The side effects: swelling at sight, pain down the hips and legs, the first night. Continued symptoms: feeling very hot and can't get cooled, face flushing and aching in legs and spine that feels like the flu, low grade temperature, 3 weeks of insomnia, moodiness (may be due to lack of sleep). Three weeks later I have received 3 more injections at the same location. The symptoms continue: feel hot, face flushing, body pains and insomnia. Injections didn't help original pain either. I feel they should have been looking at the rib and not spine.

Was this comment helpful?Yes
Comment from: Billybob, 55-64 Male (Patient) Published: October 31

I received a cortisone injection 18 months ago and had immediate relief with no side effect. The knee has flared up again due to my working it too hard. I am going to get another one.

Was this comment helpful?Yes
Comment from: Chronicneck, 35-44 Female (Patient) Published: October 31

It has been 8 days since my first cortisone shot to the cervical disc in my neck (C4). The pain of the injection was awful. I generally have a high tolerance but this was rotten. I had to have 3 doses of sedative/pain relief during the procedure. That night my sleep was disturbed (pain at the sight of injection, inability to stay asleep, and sweating - much like my experience taking oral steroids). One day after I had horrid facial/neck flushing with noticeable hot skin and a slight fever (99.6). Day 2 was slightly better. Today is day 8 and I am still having night sweats and the pain in my neck has not diminished. Additionally, I have had headaches since, which is something I am fortunate to not have to deal with much.

Was this comment helpful?Yes
Comment from: GratitudeHere, 65-74 Female (Patient) Published: October 18

I experienced face flushing and heat that made it hard to get to sleep, but if this second shot works as well as the first shot 6 months ago, it will be worth it. So far, I am not experiencing the immediate effects as I had experienced with the first shot. However, I am hopeful.

Was this comment helpful?Yes
Comment from: Julie, 35-44 Female (Patient) Published: October 15

I received an injection in my right shoulder, a week and a half ago. The main side effect I had was a late period followed by the weirdest period ever. Lots of blood clots, light to moderate bleeding, and it lasted 8 days. On the other hand I feel like I have a bionic arm. No pain and I have been working it a lot. I also lost 6 pounds and do not have the normal pain I have in my joints. Also, all of the skin irritations I normally have are gone.

Was this comment helpful?Yes
Comment from: TNGrammy, 45-54 (Patient) Published: October 15

I went to the bone and joint doctor because of a suspected torn rotator cuff. We decided to try a steroid injection to try and alleviate some of the pain I was experiencing. This was not my first steroid injection as I have had a few in the past put in my cervical spine for pain management. I must also note I am a Type I Diabetic. Not only did I get the face flushing, extremely elevated blood sugars 600+ and terrible drenching night sweats but I had a severe increase in my pain level for the first 48 hours following the shot. After this 48 hour period, I received no relief at all from the shot and given all of the side effects I experienced I think I will pass on a second one for this particular problem.

Was this comment helpful?Yes
Comment from: KMasters, 65-74 Female (Patient) Published: October 15

I have had several cortisone injections in the past several years with no discernible side effects. Yesterday I had 2 shots in my heel for a bone spur. About 4 hours after the shot, I started feeling ill. I also had nausea and stomach distress. Today I am still feeling the nausea and lack of appetite.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a Cortisone Injection.
Cortisone Injection - Knee And Hip Question: Share your experience with cortisone injections in your hip or knee

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!